Estudio de la UF examina los riesgos de los estimulantes en niños con DAHContributed by: AdminStaff1 · Views: 1,493
Contributed by: AdminStaff1 · December 04, 2007 @ 02:38 PM MST · Views: 1,493
UF study examines heart risks of stimulants in children with ADHDGAINESVILLE, Fla. — Stimulant medications used to treat children with attention-deficit hyperactivity disorder may be responsible for an increased number of visits to the emergency room or doctor’s office because of cardiac symptoms, but deaths or serious heart complications are rare, a new University of Florida study reveals.
“Treatment decisions are always a risk-benefit assessment for doctors,” said Almut Winterstein, an assistant professor of pharmacy health care administration at the University of Florida’s College of Pharmacy. “We know about the benefits of central nervous system stimulants. There are a lot of advantages to the patient — improved concentration, the improved ability to interact socially — but the risks have been very poorly defined.”
Despite concerns about the risks of taking medications such as Adderall and Ritalin for the treatment of ADHD — the drugs are known to raise blood pressure and heart rate, and other members of this drug class, such as methamphetamine, are associated with serious adverse effects — use of the drugs has steadily risen over the past decade.
Winterstein, a pharmacoepidemiologist, led a team of researchers in pharmacy, pediatric medicine and psychiatry who analyzed records from 55,000 children ages 3 to 20 who had ADHD and were undergoing treatment between 1994 to 2004. The UF study, which sought to assess the effects of these drugs on the risk for heart disease, relied on the Florida Medicaid database of more than 2 million youth, cross-matched with vital statistics records — the first of this magnitude in ADHD safety research.
The researchers published their findings Dec. 1 in the journal Pediatrics.
Children who used central nervous system stimulants were 20 percent more likely to visit an emergency clinic or doctor’s office with cardiac-related symptoms, such as a racing heartbeat, than children who had never used or discontinued treatment. The researchers also reported that the rates of death or hospital admission for serious heart conditions were no different than the national rates among the general population, but the total number of events was too small to allow definite conclusions.
Since 1995, the number of patients newly diagnosed with ADHD has grown at a fairly constant rate, Winterstein said. Today, nearly one-third of these patients — more than 5 percent of American children — chronically take stimulant medications.
Approximately 3 million to 4 million youngsters in the U.S. are prescribed stimulant medications for ADHD, said Dr. Daniel Safer, an associate professor in psychiatry and pediatrics at Johns Hopkins University School of Medicine.
Safer added that the major side effects from stimulant treatment are decreased appetite and, in some cases, difficulty falling asleep.
“Methylphenidate and dextroamphetamine have been carefully studied for cardiovascular side effects in children for periods up to three years in extended clinical trials, and the reports indicate minor blood pressure and heart rate changes — which the authors deem clinically insignificant,” Safer said.
As national attention at the close of the 20th century focused on the problem of ADHD in the classroom, the debate over the safety of prescribing stimulants for chronic use intensified, especially as the number of children taking the drugs rose rapidly.
In 2006, the U.S. Food and Drug Administration’s Drug Safety and Risk Management Advisory Committee recommended a black-box warning regarding the drugs’ cardiovascular risks be added to the package insert.
However, the FDA’s Pediatric Advisory Committee disagreed, saying there was strong scientific evidence the drugs were beneficial, whereas data regarding risks indicated cardiac effects were often mild and could be treated by adjusting the dose or timing of medication.
The UF research team’s recent findings raise several important issues that warrant further investigation, Winterstein said. Critical concerns include stimulant safety in populations with cardiac risk factors and in those who use the drugs for several years. The UF study found that more than 25 percent of stimulant users also used antidepressant or antipsychotic drugs, which are known to affect the heart and blood pressure as well.
UF researcher Arwa Saidi, an associate professor of pediatrics in UF’s College of Medicine, believes more research is needed to evaluate potential effects of chronic exposure to stimulants in childhood and how their use might influence the development of high blood pressure or heart disease later in life.
“We don’t know if the increased heart rate and blood pressure in childhood will have long-term implications,” said Saidi, a study co-author. “It is furthermore unknown whether the risk is similar among the various stimulant agents.”
Risk management strategies should be identified and implemented, the researchers say, pointing to recent FDA recommendations asking drug manufacturers to issue medication guides, which explain the potential risk and emphasize precautions to patients who use their products.
In his practice, most parents whose children were diagnosed with ADHD and prescribed stimulants have been satisfied with the treatment effects, Safer said.
“In fact,” Safer added, “more parents than previously are requesting such treatment if their child is having serious problems in school.”
Media Contact Linda Homewood, email@example.com, 352-273-6873
Courtesy: University of Florida